Alert archive / Arkansas / Flash Flood Warnings in 2014

Flash Flood Warning 128, NWS Memphis, TN

September 6, 2014Phillips County, Arkansas

NWS Memphis, TN issued this flash flood warning at Sep 6, 2014, 4:38 PM CDT for Phillips County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2014, 4:38 PM CDT (21:38 UTC)
Expired
Sep 6, 2014, 7:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Phillips County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1045 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1045 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WGUS54 KMEG 062138
FFWMEG
ARC107-070045-
/O.NEW.KMEG.FF.W.0128.140906T2138Z-140907T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
438 PM CDT SAT SEP 6 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PHILLIPS COUNTY IN EASTERN ARKANSAS...

* UNTIL 745 PM CDT

* AT 438 PM CDT... 2 TO 4 INCHES OF RAINFALL HAS OCCURRED OVER THE
  PAST HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1
  TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELAINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3445 9087 3437 9072 3436 9077 3432 9075
      3428 9078 3427 9083 3422 9084 3421 9085
      3436 9098

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 3:13 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 6, 3:13 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT SAT SEP 6 2014

.DISCUSSION...19Z SURFACE ANALYSIS PLACES A WEAK COLD FRONT
STRETCHING FROM SAVANNAH TENNESSEE BACK THROUGH NORTHWEST
MISSISSIPPI. THIS FRONT COMBINED WITH DAYTIME INSTABILITY AND A
WARM...MOIST...AND UNSTABLE ATMOSPHERE HAS RESULTED IN THE
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE FRONT
THIS AFTERNOON. AS OF 3 PM CDT...TEMPERATURES ACROSS THE MID SOUTH
RANGE FROM THE MIDDLE 70S TO THE MIDDLE 80S NORTH OF THE FRONT AND
MIDDLE 80S TO LOWER 90S SOUTH. CONVECTIVE CHANCES TONIGHT ALONG
WITH A RETURN OF SHOWER AND THUNDERSTORM CHANCES FOR MID TO LATE
NEXT WEEK ARE THE PREDOMINANT CHALLENGES IN THIS AFTERNOON/S
FORECAST.

.SHORT TERM...(TONIGHT THROUGH TUESDAY)...SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT SHOULD GRADUALLY
DIMINISH IN COVERAGE WITH THE LOSS OF DAYTIME HEATING THIS EVENING
AND AS THE COLD FRONT PUSHES SOUTH OF THE FORECAST AREA TONIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP AGAIN ACROSS
PORTIONS OF NORTH MISSISSIPPI SUNDAY AFTERNOON AS SOME CONDITIONAL
INSTABILITY WILL REMAIN ACROSS THIS AREA. OTHERWISE...COOLER AND
DRIER AIR WILL BRING MAINLY RAIN FREE CONDITIONS TO THE MID SOUTH
THROUGH TUESDAY. HIGHS WILL BE IN THE 80S SUNDAY AND MONDAY WITH LOWS
SUNDAY NIGHT IN THE UPPER 50S TO MIDDLE 60S.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)...12Z GFS/ECMWF LONG
TERM MODELS INDICATE SHOWER AND THUNDERSTORM CHANCES WILL
GRADUALLY RETURN TO THE LOWER MISSISSIPPI VALLEY MAINLY WEDNESDAY
NIGHT INTO THURSDAY AS A COLD FRONT DROPS INTO THE REGION FROM THE
MIDDLE MISSISSIPPI VALLEY. CHANCE TO LIKELY POPS SEEM REASONABLE
DURING THIS TIME PERIOD AS MODELS ARE SLOWLY COMING INTO BETTER
AGREEMENT THAN PREVIOUS RUNS. RAIN CHANCES WILL GRADUALLY DIMINISH
THURSDAY NIGHT WITH MUCH COOLER AND DRIER AIR RETURNING TO THE MID
SOUTH FOR THE START OF NEXT WEEKEND. HIGHS BY NEXT SATURDAY ARE
EXPECTED TO BE IN THE 70S WITH LOWS SATURDAY NIGHT IN THE 50S.

CJC

&&

.AVIATION...
18Z TAFS

A COLD FRONT HAS MADE IT THROUGH JBR AND WILL BE THROUGH MKL AND
MEM OVER THE NEXT COUPLE OF HOURS. RAIN/THUNDERSTORM COVERAGE HAS
NOT LIVED UP TO ITS POTENTIAL SO FAR...BUT FEEL AT LEAST VCTS IS
WARRANTED. WILL REMOVE TEMPO THUNDERSTORMS WITH THE EXCEPTION OF
MKL WHERE STORMS ARE MORE NUMEROUS. WINDS WILL BE VARIABLE NEAR
THE FRONT...SHIFTING NORTHERLY IN ITS WAKE. SPEEDS SHOULD REMAIN
BELOW 10 KTS. CONVECTION WILL YIELD TEMPORARY MVFR CONDITIONS
OTHERWISE THE PERIOD WILL BE VFR. A FEW SHOWERS MAY LINGER AT TUP
AFTER SUNSET...BUT OTHERWISE TAF SITES SHOULD REMAIN DRY.

PATCHY MVFR BR IS POSSIBLE AT MKL AND TUP TONIGHT...BUT WINDS
SHOULD HELP VIS UP SOMEWHAT.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 6, 4:03 AM CDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
403 AM CDT SAT SEP 6 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-071115-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
403 AM CDT SAT SEP 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH THROUGH THE MIDSOUTH TODAY. A FEW STRONG
STORMS WITH GUSTY WINDS ARE POSSIBLE ALONG AND SOUTH OF INTERSTATE
40 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

Nearby

Flash Flood Warnings in Arkansas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.